FDA and Cephalon Notify Healthcare Professionals of Updates to the Warnings Section of the Prescribing Information for Provigil (modafinil)

ROCKVILLE, Md., Oct. 24, 2007--FDA and Cephalon notified healthcare professionals of updates to the WARNINGS section of the prescribing information for Provigil (modafinil). Provigil is indicated to improve wakefulness in adult patients with excessive sleepiness associated with narcolepsy, obstructive sleep apnea/hypopnea syndrome, and shift work sleep disorder. The revised labeling updates safety information to include warnings regarding serious rash, including Stevens-Johnson Syndrome (SJS) and hypersensitivity reactions, and psychiatric symptoms. Rare cases of serious or life-threatening rash, including Toxic Epidermal Necrolysis, and Drug Rash with Eosinophilia and Systemic Symptoms have been reported in adults and children in worldwide postmarketing experience. Angioedema and multi-organ hypersensitivity reactions have also been reported in postmarketing experience.

Physicians should instruct their patients to immediately discontinue the use of Provigil and contact them if a rash or other hypersensitivity reaction occurs. Healthcare professionals and consumers should also be aware that Provigil is not approved for use in pediatric patients for any indication. In addition, psychiatric adverse experiences (including anxiety, mania, hallucinations, and suicidal ideation) have been reported in patients treated with Provigil. Caution should be exercised when Provigil is given to patients with a history of psychosis, depression, or mania.

Additional labeling revisions were made to the CLINICAL PHARMACOLOGY, PRECAUTIONS, and PATIENT PACKAGE INSERT sections. Revised labeling is attached.



Updated Safety Information: Warnings regarding serious rash, including Stevens-Johnson Syndrome and hypersensitivity reactions, and psychiatric symptoms

Dear Healthcare Professional:

Cephalon would like to inform you of the following new warnings and important safety information for PROVIGILB (modafinil) Tablets [C-IV]:

1. PROVIGIL can cause life-threatening skin and other serious hypersensitivity
reactions

You should instruct your patients that, if this occurs, they should discontinue the use of PROVIGIL and contact you immediately

If you receive a report of rash or other potential hypersensitivity reaction, please notify Cephalon immediately through our Medical Services Department at 1-800-896-5855

2. PROVIGIL is not approved for use in pediatric patients for any indication

3. PROVIGIL can cause psychiatric symptoms

Serious rash, including Stevens-Johnson Syndrome and hypersensitivity reactions
Serious skin rash and hypersensitivity reactions requiring hospitalization and discontinuation of treatment have been reported in adults and children in association with the use of modafinil.

Modafinii is nor approved for use in pediairic patienrs for any indication.

In clinical trials of modafinil, the incidence of rash resulting in discontinuation was approximately 0.8 % (13 per 1,585) in pediatric patients (age <17 years), including 1 case of possible Stevens-Johnson Syndrome (SJS) and 1 case of apparent multi-organ
hypersensitivity reaction. Several of the cases were associated with fever and other abnormalities (e.g., vomiting, leukopenia). No such cases were observed among 380 pediatric patients who received placebo. No serious skin rashes have been reported in adult clinical trials (0 per 4,264) of modafinil.

Rare cases of serious or life-threatening rash, including SJS, Toxic Epidermal Necrolysis (TEN), and Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) have been reported in adults and children in worldwide post-marketing experience. The reporting rate of TEN and SJS associated with modafinil use, which is generally accepted to be an underestimate due to underreporting, exceeds the background incidence rate. Estimates of the background incidence rate for these serious skin reactions in the general population range between 1 to 2 cases per million-person years.

Although benign rashes also occur with modafinil, it is not possible to reliably predict which rashes will prove to be serious. Accordingly, modafinil should ordinarily be discontinued at the first sign of rash, unless the rash is clearly not drug-related.

Discontinuation of treatment may not prevent a rash from becoming life-threatening or permanently disabling or disfiguring.
Angioedema has been reported in postmarketing experience with modafinil. Patients should be advised to discontinue therapy and immediately report to their physician any signs or symptoms suggesting angioedema or anaphylaxis (e.g., swelling of face, eyes,
lips, tongue or larynx; difficulty in swallowing or breathing; hoarseness).


Multi-organ hypersensitivity reactions, including at least one fatality in postmarketing experience, have occurred in close temporal association to the initiation of modafinil. If a multi-organ hypersensitivity reaction is suspected, PROVIGIL should be discontinued.
Psychiatric Symptoms Psychiatric adverse experiences (including anxiety, mania, hallucinations, and suicidal
ideation) have been reported in patients treated with modafinil. Caution should be exercised when PROVIGIL is given to patients with a history of psychosis, depression, or mania. If psychiatric symptoms develop in association with PROVIGIL administration,
consider discontinuing PROVIGIL.

Please carefully review the enclosed full prescribing information for PROVIGIL, which contains other new safety information. In addition, patients should be informed of the availability of the Patient Prescribing Information and should be instructed to read the leaflet prior to taking PROVIGIL. If you have any questions, please contact Cephalon's Medical Services Department at 1-800-896-5855 and we will be glad to assist you.

Thank you.

Sincerely,
Jeffrey M. Dayno, M.D.
Vice President
Medical Services

Enclosure: Full Prescribing Information for PROVIGIL


Call 1-800-FDA-1088 (1-800-332-1088)

Posted: October 2007


View comments

Hide
(web2)